December 22nd 2011 – It was originally determined that there is little risk that Lucentis, an AMD drug, raises IOP. However, there has recently been some conflicting evidence spurred by a Mayo Clinic ophthalmologist who noticed an increase in IOP in some of her patients receiving Lucentis. To assist in this discrepancy, a retrospective study was conducted and has shed some light upon the issue.
Data from two clinical trials that spanned over two years, explored the questionable raising effect that Lucentis had on IOP. The two clinical trials included monthly injections of Lucentis compared to a control group that did not receive any of the drug, but a sham injection, or verteporfin photodynamic therapy instead.
It was discovered that a subset of patients did in fact have an increase in IOP. It is uncertain however whether or not the drug itself is causing the rise in IOP, or simply a consequence of repeated monthly injections, or maybe perhaps a little bit of both. Regardless, it is imperative that IOP be monitored in patients receiving the drug Lucentis as raised IOP may result from use of the drug.
By: Antonio Chirumbolo SUNY 2013